Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 2, 1997, 4:12 PM EDT for Calhoun County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 1997, 4:12 PM EDT (20:12 UTC)
- Expired
- Jul 2, 1997, 4:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:14 PM EDT | Hail 0.75 | Marshall, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 1:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 022014 RRA SVRGRR MIC025-022045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 412 PM EDT WED JUL 2 1997 * SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 445 PM EDT * SOME LOCATIONS AFFECTED MARENGO AROUND 415 PM EDT ALBION AROUND 425 PM EDT DUCK LAKE AROUND 430 PM EDT * AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 13 MILES EAST OF BATTLE CREEK OR IN THE VICINITY OF MARSHALL MOVING EAST AT 35 MPH. 3/4 INCH HAIL HAS RECENTLY BEEN REPORTED NEAR MARSHALL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RJD &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:09 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jul 2, 11:09 AM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT WED JUL 2 1997 ...A MAJOR SEVERE WEATHER EVENT LIKELY FOR LWR MI THIS AFTERNOON... AN UNUSALLY STRONG STORM SYSTEM FOR JULY IS PUSHING INTO VERY WARM AND VERY MOIST UNSTABLE AIR OVR SW LWR MI THIS AFTERNOON. SHARP/ BUFKIT AND PCGRIDDS GIVES CAPES FROM 3000 TO 5000 J/KG ASSOC WITH FRNT. WITH 110 KT 300 MB WIND MX....70 KNT 500 MB WIND MX PUSHING FNT ALONG WITH VERY GOOD DRY PUSH AND NARROW AXIS OF MOIST AIR LITTLE QUESTION FOR SEVERE WEATHER. OTHER THINGS TO CONSIDER IS BEST UPPER DYNMICS N OF GRR CWA (UPPER DIVERGENCE /PVA). FNT WILL MOVE INTO SW LWR EARLY AFTERNOON. WITH NEARLY CLR SKIES AHEAD OF FRNT THERE WILL BE GOOD SFC HEATING. CONVECTIVE TMPS UPPER 80S. ONE ADDED PROBLEM IS 700 TMP AROUND 10C... BUT WITH FRNT WOULD EXPECT THIS SHOULD BE ABLE TO POP CAP. WITH TIMING SHOWING FNT NEAR GRR 2-3 PM WOULD EXPECT BEST CHANCE E OF GRR SO WILL GO 50 PCT POP GRR W AND 70 PCT E OF GRR AND MENTION SVR IN ZNS. WET BULB ZERO BELOW 10000 FT SO WILL MENTION HAIL AND WIND IN ZNS. HIGHS WILL BE 85 TO 90 BASED ON WRKSTB... 850 TMPS AND SHARP. WDM
In the hours before
Special weather statement, Jul 2, 1:25 PM EDT, 2 hours 47 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT WED JUL 2 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: LAKE OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA THIS INCLUDES THE CITY OF MT PLEASANT IN WEST CENTRAL MICHIGAN: IONIA KENT MECOSTA MONTCALM NEWAYGO THIS INCLUDES THE CITY OF GRAND RAPIDS IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR. DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING WEATHER APPROACHES YOUR AREA GO TO YOUR SHELTER IMMEDIATELY. MWH
Special weather statement, Jul 2, 1:30 PM EDT, 2 hours 42 minutes before
MIZ038>040-044>046-051-052-057>059-065>067-072>074-079>081-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 125 PM EDT WED JUL 2 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH IN EFFECT UNTIL 800 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES: IN WEST CENTRAL MICHIGAN: LAKE OSCEOLA IN NORTH CENTRAL MICHIGAN: CLARE ISABELLA THIS INCLUDES THE CITY OF MT PLEASANT IN WEST CENTRAL MICHIGAN: IONIA KENT MECOSTA MONTCALM NEWAYGO THIS INCLUDES THE CITY OF GRAND RAPIDS IN CENTRAL MICHIGAN: CLINTON EATON INGHAM THIS INCLUDES THE CITY OF LANSING IN SOUTH CENTRAL MICHIGAN: BARRY BRANCH CALHOUN HILLSDALE JACKSON KALAMAZOO ST JOSEPH THIS INCLUDES THE CITIES OF...KALAMAZOO...BATTLE CREEK...AND JACKSON SEVERE THUNDERSTORMS AND POSSIBLE TORNADOS ARE EXPECTED TO DEVELOP BETWEEN 2 AND 5 PM EDT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THE STORMS WILL MOVE EAST AT 40 MILES AN HOUR. DEVELOP A PLAN OF ACTION TO SEEK SAFE SHELTER...IF THREATENING WEATHER APPROACHES YOUR AREA GO TO YNOUR SHELTER IMMEDIATELY. MWH
Special weather statement, Jul 2, 3:46 PM EDT, 26 minutes before
MIZ052-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 PM EDT WED JUL 2 1997 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT... ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WARNING FOR GRATIOT COUNNTY... AS OF 445 PM EDT THE STORM THAT CONTAINED THE SUSPECTED TORNADO HAD MOVED EAST OF GRATIOT COUNTY. IF SEVERE WEATHER WAS OBSERVED THIS AFTERNOON IN YOUR AREA... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THEH NATIONAL WEATHER SERVICE. HEATHFIELD
Special weather statement, Jul 2, 3:47 PM EDT, 25 minutes before
MIZ052-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 346 PM EDT WED JUL 2 1997 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM EDT... ...THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WARNING FOR GRATIOT COUNNTY... AS OF 445 PM EDT THE STORM THAT CONTAINED THE SUSPECTED TORNADO HAD MOVED EAST OF GRATIOT COUNTY. IF SEVERE WEATHER WAS OBSERVED THIS AFTERNOON IN YOUR AREA... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THEH NATIONAL WEATHER SERVICE. HEATHFIELD
Special weather statement, Jul 2, 4:03 PM EDT, 9 minutes before
MIZ059-066-022100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 403 PM EDT WED JUL 2 1997 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 440 PM EDT FOR CLINTON COUNTY AND UNTIL 445 PM EDT FOR EATON COUNTY... AT 405 PM EDT THE SEVERE THUNDERSTORM IN CLINTON COUNTY WAS LOCATED NEAR DEWITT AND THE STORM IN EATON COUNTY WAS JUST SOUTHEAST OF CHAROLETTE. THE STORMS WERE MOVING NORTEAST AT 40 MILES AN HOUR. THE STORMS HAVE PRODUCED A NUMBER OF REPORTS OF HAIL 0.75 INCH OR GREATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR A GOOD PORTION OF SOUTHWEST LOWER MICHIGAN. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. HEATHFIELD
Special weather statement, Jul 2, 4:11 PM EDT, 1 minute before
MIZ059-066-022100- SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 403 PM EDT WED JUL 2 1997 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 440 PM EDT FOR CLINTON COUNTY AND UNTIL 445 PM EDT FOR EATON COUNTY... AT 405 PM EDT THE SEVERE THUNDERSTORM IN CLINTON COUNTY WAS LOCATED NEAR DEWITT AND THE STORM IN EATON COUNTY WAS JUST SOUTHEAST OF CHAROLETTE. THE STORMS WERE MOVING NORTEAST AT 40 MILES AN HOUR. THE STORMS HAVE PRODUCED A NUMBER OF REPORTS OF HAIL 0.75 INCH OR GREATER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM FOR A GOOD PORTION OF SOUTHWEST LOWER MICHIGAN. IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK$ THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. HEATHFIELD
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:20 AM EDT | Severe Thunderstorm Warning | GRR | Berrien | 50 min |
| Jul 2, 6:47 AM EDT | Severe Thunderstorm Warning | GRR | Cass | 63 min |
| Jul 2, 7:09 AM EDT | Severe Thunderstorm Warning | GRR | Berrien | 31 min |
| Jul 2, 7:54 AM EDT | Severe Thunderstorm Warning | GRR | Cass | 31 min |
| Jul 2, 2:41 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 49 min |
| Jul 2, 3:03 PM EDT | Tornado Warning | GRR | Gratiot | 47 min |
| Jul 2, 3:38 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Eaton | 62 min |
| Jul 2, 4:00 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 45 min |
| Jul 2, 4:15 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.